Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 13, 2023, 4:04 PM MDT for Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2023, 4:04 PM MDT (22:04 UTC)
- Expired
- Sep 13, 2023, 8:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 63 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WGUS55 KSLC 132204
FFWSLC
UTC053-140000-
/O.NEW.KSLC.FF.W.0071.230913T2204Z-230914T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
404 PM MDT Wed Sep 13 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Washington County in southwestern Utah...
* Until 600 PM MDT.
* At 404 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the city of Hildale. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hildale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11296
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC4 follow-up statements
761
WGUS75 KSLC 132319
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
519 PM MDT Wed Sep 13 2023
UTC053-140000-
/O.CON.KSLC.FF.W.0071.000000T0000Z-230914T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
519 PM MDT Wed Sep 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR SOUTHEASTERN WASHINGTON COUNTY...
At 519 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the city of Hildale. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
Hildale/Colorado City dispatch reported widespread ponding of water
on roadways in the towns.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Hildale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11296
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC479
WGUS55 KSLC 132346
FFWSLC
UTC053-140200-
/O.EXT.KSLC.FF.W.0071.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
546 PM MDT Wed Sep 13 2023
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
Southeastern Washington County in southwestern Utah...
* Until 800 PM MDT.
* At 546 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the city of Hildale. Between 1 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly. Hildale/Colorado City dispatch reported widespread
ponding of water on roadways in the towns.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hildale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11296
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC385
WGUS75 KSLC 140016
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
616 PM MDT Wed Sep 13 2023
UTC053-140200-
/O.CON.KSLC.FF.W.0071.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
616 PM MDT Wed Sep 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR SOUTHEASTERN WASHINGTON COUNTY...
At 616 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the city of Hildale. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
Hildale/Colorado City dispatch reported widespread ponding of water
on roadways in the towns. The Short Creek river gage jumped from 0.1
feet to 3.7 feet in 30 min.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Hildale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11296
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC156
WGUS75 KSLC 140156
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
756 PM MDT Wed Sep 13 2023
UTC053-140206-
/O.EXP.KSLC.FF.W.0071.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
756 PM MDT Wed Sep 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
SOUTHEASTERN WASHINGTON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11296
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:55 PM MDT, 9 minutes earlier.
Area forecast discussion, Sep 13, 3:55 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 355 PM MDT Wed Sep 13 2023 .SYNOPSIS... Scattered showers and thunderstorms will continue through Thursday, with the potential becoming confined to southern and eastern Utah by Thursday. A cold front will bring cooler and dryer conditions Thursday into Friday. A ridge builds into the weekend which will bring dry conditions with temperatures returning to near seasonal normals by Sunday and Monday. The potential for a fall-like storm system and cooler temperatures arrives by mid-next week. && .SHORT TERM (Through 12Z/6AM Friday)... A moist airmass remains in place across the region with dew points generally running in the 40s-50s and PW values in the 0.7 to 0.9 inch range. While not overly impressive numbers by mid-monsoon standards, these values are around 150% of normal for this time of year. A weak shortwave trough is moving through northern Utah helping to loosely organize some showers and thunderstorms moving eastward through the Uinta Basin, The San Rafael Swell and western Canyonlands. In addition some more loosely organized showers and thunderstorms have developed off the terrain over southwestern Utah and across northwestern Utah. Overall these storms will continue to evolved slowly east-southeastward through early this evening before a decay in activity with the loss of heating this evening. These storms are capable of producing locally heavy rainfall and small hail, both of which have been observed at Capitol Reef National Park this afternoon, leading to localized Flash Flooding. On Thursday, an upstream trough over the Pacific northwest will drop in across Utah in positively tilted manor, bringing much drier air along with a cooler airmass into northwest Utah. Meanwhile ahead of the trough across southern and eastern Utah, the moist airmass will remain place and interact with the synoptic forcing/organization from the trough to result in one more active day of showers and thunderstorms across this southern/eastern portion of the area. With storm motions toward the southeast and support from the trough, the best potential for more organized flash flood threat is if storms can grown upscale moving down the Escalante River basin. For this reason, have increased the Flash Flood Potential Rating to Probable in this corridor, with otherwise, most southern Utah Parks in the Possible category. Thunderstorm activity will diminish behind the trough axis passage across southern/eastern Utah later Thursday evening. .LONG TERM (After 12Z/6AM Friday)... A exiting trough will give way to a ridge building into the region for the weekend. This will result in dry conditions and temperatures near normal for southern Utah and ~5 degrees above normal for northern Utah/SW Wyoming. Confidence is high that this ridge will persist through the weekend before guidance starts to diverge into a few different scenarios. By Monday, ensemble guidance is clustering into three different scenarios. Scenario 1 (45% chance): ridging continues with a slight cooling trend as a trough passes by well to our north. Scenario 2 (40% chance): a large ridge builds into Alaska and dislodges colder air that dives down into the intermountain west in the form of a trough. Scenario 3 (15% chance): the aforementioned Alaskan ridge brings a deeper trough further west near the CONUS west coast. Scenario 1 would result in temperatures near normal with much drier conditions compared to the other two scenarios. Scenario 2 would bring much cooler temperatures along with the chance for more widespread precipitation. Scenario 3 would keep the colder air further west (that could eventually progress into our area beyond the 7 day period). This would leave our CWA in a region of strong southwesterly flow with most of the precipitation further west, but again this precipitation could progress east beyond the 7 day period. Current forecast is to bring temperatures near to slightly below normal with isolated precipitation, mainly across northern Utah and SW Wyoming through the end of the period. && .AVIATION... KSLC...VFR conditions expected. Isolated showers and thunderstorms will be possible through 10PM. Winds with nearby showers and storms could be gusty and erratic. Northwest winds will switch to southeast winds between 04Z and 06Z then return around 18Z on Thursday. During the day on Thursday there is a 10% chance of showers and thunderstorms for the area. .REST OF UTAH AND SOUTHWEST WYOMING...Predominant VFR conditions expected. Scattered showers and thunderstorms will continue to be possible through 10PM across much of the area. These storms could produce reductions in visibility, heavy rainfall, and gusty and erratic outflow winds. Precipitation chances return Thursday afternoon especially for southern and eastern Utah. Outside of outflow winds, most locations will see a predominant north wind through the TAF period. The other areas will see diurnal winds for the period. && .FIRE WEATHER... Moisture will remain in place across the region today into Thursday, with a drying trend starting across northern Utah by Thursday afternoon and expanding across the region Friday into weekend. The best chances for wetting rains will be across central and southern Utah today, especially across higher elevation areas. Best chances for wetting rains on Thursday shifts to southern and eastern Utah. High pressure will then strengthen across the region late this week through the upcoming weekend, resulting in a drying and warming trend, with temperatures peaking just above average by Sunday and Monday. By the middle of next week, we are watching for a potential pattern change as an increasing number of models suggest an emerging scenario where a Canadian low pressure system and strong cold front drops into the Great Basin/Northern Rockies. The stronger scenarios bring a shot of cool Canadian air and moisture into at least northern Utah by the middle to latter portions of next week. There is a lot of uncertainty in the forecast beginning in this time frame, and we'll continue to monitor for this potential forecast outcome. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Church LONG TERM...Mahan AVIATION...Cecava FIRE WEATHER...Church For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Sep 13, 2:22 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 222 PM MDT Wed Sep 13 2023 UTZ123>125-132045- Southern Mountains UT-Zion National Park UT- Lower Washington County UT- 222 PM MDT Wed Sep 13 2023 ...A strong thunderstorm will impact portions of central Washington County through 245 PM MDT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Quail Creek State Park, or 22 miles west of Zion National Park, moving southeast at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Washington, Hurricane, La Verkin, Quail Creek State Park, Toquerville and Leeds. This includes Interstate 15 between mile markers 15 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3727 11355 3736 11346 3729 11322 3712 11344 TIME...MOT...LOC 2022Z 308DEG 13KT 3728 11344 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH JAC
Special weather statement, Sep 13, 3:03 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
303 PM MDT Wed Sep 13 2023
UTZ128-132130-
South Central Utah UT-
303 PM MDT Wed Sep 13 2023
...A strong thunderstorm will impact portions of southern Kane County
through 330 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kanab, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kanab.
This includes US Route 89 between mile markers 56 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3706 11259 3712 11245 3700 11235 3700 11258
TIME...MOT...LOC 2102Z 335DEG 16KT 3703 11252
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MPSSpecial weather statement, Sep 13, 3:05 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
305 PM MDT Wed Sep 13 2023
UTZ123-125-132130-
Southern Mountains UT-Lower Washington County UT-
305 PM MDT Wed Sep 13 2023
...A strong thunderstorm will impact portions of southwestern
Washington County through 330 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Santa Clara, or 13 miles north of Virgin River Gorge,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Washington County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3716 11389 3721 11376 3705 11366 3700 11385
TIME...MOT...LOC 2104Z 335DEG 15KT 3714 11380
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MPSLocal storm report, Sep 13, 3:07 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
307 PM MDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Landspout 2 N Roosevelt 40.33N 110.01W
09/13/2023 Duchesne UT Public
Photos on social media of a landspout
tornado north of the town of Roosevelt.
Location/time estimated from the photos and
viewing angle.
&&
DCLocal storm report, Sep 13, 3:40 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
340 PM MDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Flash Flood 1 WNW Capitol Reef Np 38.28N 111.22W
09/13/2023 Wayne UT Park/Forest Srvc
Debris flow across State Highway 24 making
it impassible just east of the Capitol Reef
Visitor Center between Hickman Bridge and
Grand Wash. In addition a flash flood
observed on Sulphur Creek, and high flows on
Grand Wash.
&&
DCSpecial weather statement, Sep 13, 3:58 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 358 PM MDT Wed Sep 13 2023 UTZ125-128-132230- South Central Utah UT-Southern Mountains UT- 358 PM MDT Wed Sep 13 2023 ...A strong thunderstorm will impact portions of north central Kane County through 430 PM MDT... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles southeast of Henrieville, or 22 miles south of Escalante, moving south at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of north central Kane County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3747 11175 3750 11164 3733 11155 3731 11177 TIME...MOT...LOC 2158Z 338DEG 12KT 3744 11169 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<40 MPH MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:22 PM MDT | Special Weather Statement | SLC | Washington | 23 min |
| Sep 13, 2:36 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 13, 3:03 PM MDT | Special Weather Statement | SLC | 27 min | |
| Sep 13, 3:05 PM MDT | Special Weather Statement | SLC | Washington | 25 min |
| Sep 13, 3:58 PM MDT | Special Weather Statement | SLC | Kane | 32 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.